43882
46767

Penticton  

Fentanyl more 'devious'

Dustin Godfrey

Stephen Samoyloff has worked as an emergency doctor for years, but he says the most recent overdose spike, largely due to fentanyl, is unique.

"I think this is a bit more devious, you know, if you want to use a word. We're hearing stories of regular users who are overdosing when they thought they were taking their regular dose," Samoyloff said. "We used to see maybe one a month on a shift, and now we're seeing maybe one a weekend."

In the emergency department, Samoyloff says their experiences do have their differences from that of paramedics or firefighters on the streets.

"We're getting the survivors. We're getting the people that have been resuscitated by the first responders," he said. "I think it's much more stressful on the fire and the police and the bystanders and the friends and the family that are actually seeing it go down."

After a naloxone dose, a patient can become irritable, or worse.

"We've seen people that have gone outright combative," Samoyloff said. "To start fighting the first responders, and turn into a dangerous situation for those that are helping the people."

The other issue – patients often want to leave the hospital after they’ve had their naloxone dose.

"There's an issue with naloxone in that it lasts 45 minutes to 90 minutes in your system, but the drug you took may in fact be lasting longer than that," Samoyloff said. "So, to send someone home once they've successfully woken up, they may actually have a relapse once they get home. That's our big concern. Typically people don't want to stay."

In the emergency department, Samoyloff says overdoses take priority over most other calls.

"We consider an overdose situation a critical case that would get us all to stop what we were doing," he said.

"We'd have at least two nurses and one physician dropping what they were doing and responding to the case. Usually go to the trauma room, call in a respiratory therapist to help, maybe a lab tech to do some lab results, there may be two paramedics that stay to hep us."

Samoyloff also wants to remind people that naloxone isn’t the be-all-end-all for overdose response.

"What naloxone does is help people breathe," he said. "Even if you can't get your hands on a naloxone kit, mouth-to-mouth or chest compressions could be life-saving."

COMMENTS WELCOME

Comments are pre-moderated to ensure they meet our guidelines. Approval times will vary. Keep it civil, and stay on topic. If you see an inappropriate comment, please use the ‘flag’ feature. Comments are the opinions of the comment writer, not of Castanet. Comments remain open for one day after a story is published and are closed on weekends. Visit Castanet’s Forums to start or join a discussion about this story.



More Penticton News

40637
Recent Trending
45192


47603




Send us your News Tips!


46825


Penticton SPCA Featured Pet

Hallow
Hallow Penticton SPCA >


47032


Castanet Proud Member of RTNDA Canada
44582